Louisiana, 2009

Damaging Wind in Louisiana, May 16, 2009

May 16, 2009 · NWS SHV · 1 event in 1 county or zone

Strong thunderstorms developed in a moderately unstable airmass across portion of west central and central Louisiana during the afternoon hours of May 16th. These storms produced mostly wind damage and also resulted in the injuries of two people from flying debris in Grant Parish, Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong thunderstorms developed in a moderately unstable airmass across portion of west central and central Louisiana during the afternoon hours of May 16th. These storms produced mostly wind damage and also resulted in the injuries of two people from flying debris in Grant Parish, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 10:13 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 16, 10:13 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1113 AM CDT SAT MAY 16 2009

.DISCUSSION...
SOMEWHAT OF A TRICKY FORECAST PERIOD FOR TODAY. CURRENTLY...A COLD
FRONT STRETCHES FROM CENTRAL ARKANSAS...THROUGH SOUTHEAST
OKLAHOMA INTO NORTH CENTRAL TEXAS. THIS COLD FRONT WILL MOVE
THROUGH OUR FOUR STATE AREA THIS EVENING...HOWEVER IT APPEARS THAT
A SMALL LOW PRESSURE SYSTEM HAS DEVELOPED ALONG THE FRONT IN
SOUTHEAST OKLAHOMA. THE PLACEMENT OF THIS LOW WILL DELAY THE
FRONTAL PASSAGE A FEW HOURS...WHICH IN TURN SHOULD INCREASE OUR
RAIN CHANCES.

SATELLITE IMAGERY INDICATES ONLY SCATTERED HIGH CLOUDS OVER THE
FORECAST REGION THIS MORNING...MAINLY OVER NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS. THE LACK OF THICK CLOUD COVER WILL ALLOW FOR
INCREASED AFTERNOON HEATING. SINCE THE FRONT IS STALLED NORTH OF
OUR AREA...HAVE RAISED AFTERNOON TEMPERATURES AREAWIDE...FROM 1
OR 2 DEGREES TO THE SOUTH OF INTERSTATE 20...TO AS MANY AS 6
DEGREES TO THE NORTH OF INTERSTATE 3O. THIS INCREASED HEATING WILL
ALSO HELP DESTABILIZE THE ATMOSPHERE...RESULTING IN AN INCREASED CHANCE
FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
THEREFORE HAVE ALSO INCREASED RAIN CHANCES AREAWIDE.

STILL DEBATING WHETHER OR NOT TO ISSUE A FLASH FLOOD WATCH FOR
PORTIONS OF NORTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. FORECAST
RAINFALL AMOUNTS ARE NOT EXPECTED TO BE HIGH ENOUGH TO CAUSE
WIDESPREAD FLOODING...HOWEVER SEVERAL AREAS HAVE ALREADY RECEIVED AS
MUCH RAIN AS THEY CAN HANDLE. WILL DELAY THE DECISION UNTIL THE
AFTERNOON FORECAST PACKAGE TO SEE HOW THINGS DEVELOP DURING THE
EARLY AFTERNOON. /18/

&&

.AVIATION...
THE BAND OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS PARTS
OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS
MORNING HAVE DIMINISHED. REMNANT CLOUD DEBRIS WILL BE FLOATING
AROUND THROUGH MIDDAY BEFORE CU FIELD BECOMES ACTIVE AHEAD OF A
COLD FRONT...CURRENTLY MOVING SOUTHEAST OUT OF OKLAHOMA. MVFR TO IFR
CONDITIONS WILL MOVE SOUTH WITH THE FRONT AND ADDITIONAL
DEVELOPMENT INTO THE AFTERNOON AND EVENING. WILL LIKELY TEMPO IN
THUNDER AT THE EAST TEXAS TAF SITES THIS AFTERNOON AS WELL AS SHV.
WILL MONITOR MLU AND ELD CLOSELY THIS AFTERNOON AS THE FRONT
APPROACHES FOR TS DEVELOPMENT. SHOWERS AND THUNDERSTORMS WILL BE
TAPERING OFF OVER DEEP EAST TEXAS AND LOWER SECTIONS OF NORTHWEST
AND NORTH CENTRAL LOUISIANA DURING THE LATE MORNING TO MID DAY
SUNDAY. /04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  61  70  52  78 /  50  80  30   0   0
MLU  85  61  67  49  77 /  50  80  40  10   0
DEQ  78  55  72  45  77 /  70  80  10   0   0
TXK  81  57  69  47  77 /  70  80  20   0   0
ELD  83  58  69  46  76 /  50  80  30   0   0
TYR  82  59  72  52  80 /  70  80  20   0   0
GGG  83  60  71  49  78 /  60  80  20   0   0
LFK  86  64  72  50  79 /  60  80  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

18/04
Hazardous weather outlook, May 16, 11:17 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT SAT MAY 16 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-171730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
1217 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AHEAD OF AN
APPROACHING COLD FRONT...WHICH IS EXPECTED TO MOVE ACROSS THE
INTERSTATE 30 CORRIDOR THIS EVENING. WHILE A FEW THUNDERSTORMS MAY
BECOME STRONG DURING THE LATE AFTERNOON AND EVENING...THE GREATEST
THREAT WILL BE FROM FLASH FLOODING. THE GROUND IN MOST LOCATION IS
COMPLETELY SATURATED...AND MOST RIVERS AND STREAMS ARE NEAR OR
ABOVE FLOOD STAGE. AS A RESULT...LOCALLY HEAVY RAIN MAY CAUSE
ADDITIONAL FLASH FLOODING THIS EVENING. AS THE COLD FRONT MAKES
ITS WAY SOUTHWARD THIS EVENING...RAINFALL WILL BEGIN TO TAPER OFF.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-171730-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1217 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ORGANIZED THUNDERSTORMS ARE EXPECTED DURING THE EARLY EVENING
NORTH OF THE INTERSTATE 30 CORRIDOR...SOME OF WHICH MAY BECOME
SEVERE...AS A COLD FRONT MAKES ITS WAY THROUGH THE FOUR STATE
REGION.  A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS CAPABLE
OF DOWNING TREES AND POWERLINES. IN ADDITION...THE COLD FRONT MAY
MOVE SLOWLY ENOUGH THAT THUNDERSTORMS BEGIN TO TRAIN ALONG THE
BOUNDARY. AS A RESULT...A FEW LOCATIONS MAY EXPERIENCE LOCALIZED
FLASH FLOODING. THE COLD FRONT WILL FILTER INTO THE I-20 CORRIDOR
THIS EVENING AND THE THREAT FOR THUNDERSTORMS WILL BEGIN TO
SUBSIDE DURING THE OVERNIGHT HOURS FOR THE AREAS NORTH OF I-20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING OVERNIGHT ALONG AND
SOUTH OF I-20. STRONG THUNDERSTORMS OR POSSIBLE ORGANIZED BOWING
SEGMENTS MAY PRODUCE DAMAGING WINDS AS HIGH AS 60 MPH. EXPECT THE
THUNDERSTORM ACTIVITY TO BEGIN TO PUSH OUT OF THE FOUR STATE AREA
DURING THE AFTERNOON HOURS ON SUNDAY. THE REST OF THE NEW WEEK IS
EXPECTED TO BE FAIR AND COOL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND DURING THE
EARLY MORNING HOURS OF SUNDAY AS THUNDERSTORMS DEVELOP AHEAD OF AN
APPROACHING COLD FRONT.

18

In the hours before

Local storm report, May 16, 1:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TORNADO          2 SSE HUTTIG            33.01N 92.17W
04/09/2009                   UNION              LA   PARK/FOREST SRVC

            WITH THE HELP OF THE US FOREST SERVICE..AN EF1 TORNADO
            TRACK WAS DISCOVERED IN THE UPPER OUACHITA NATIONAL
            WILDLIFE REFUGE FROM THE APRIL 9 AND APRIL 10 STORMS.
            NUMEROUS LARGE TREES WERE SNAPPED AND UPROOTED FROM 3.75
            MILES WEST OF THE RIVER TO THE RIVER IN A 150 YARD WIDE
            PATH.

&&

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 16, 2:30 PM CST
Where
Grant County, 0.69 mi N of Pollock
Measured
58 kt (67 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.530, -92.420

Emergency Manager reported damage to a home and a metal shop was destroyed with 2 vehicles damaged from flying debris. Two people in the destroyed shop were injured from the debris as well. The location was north of the Catahoula Ranger Office on Hwy. 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171862.